Alert archive / North Dakota / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 96, NWS Bismarck, ND

July 12, 2024McLean County, Ward County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 12, 2024, 6:46 PM CDT for McLean County, Ward County, North Dakota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 12, 2024, 6:46 PM CDT (23:46 UTC)
Expired
Jul 12, 2024, 7:45 PM CDT
In force
59 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties McLean County, ND, Ward County, ND

The radar

The Minot AFB radar (KMBX), 68 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2024-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1278 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2024-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1278 J/kg
Mixed-layer CIN
-356 J/kg
Mixed-layer LCL
1340 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:47 PM CDT, 2 hours 59 minutes earlier. Its key messages:

  • Isolated severe storms are possible across all of western and central North Dakota late this afternoon and into tonight. Hail to the size of quarters and winds up to 60 mph will be the main hazards.
  • Very warm temperatures through the weekend, with a Heat Advisory in Dickey and LaMoure counties 1 PM to 8 PM Saturday.
  • Isolated to scattered severe storms are possible late Saturday afternoon and into the night. Hail to the size of golf balls and damaging winds up to 70 mph will be the main hazards. A tornado or two is possible northwest.
  • Isolated to scattered severe storms will be possible once again on Sunday.
Area forecast discussion, Jul 12, 3:47 PM CDT, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
347 PM CDT Fri Jul 12 2024

.KEY MESSAGES...

- Isolated severe storms are possible across all of western and
  central North Dakota late this afternoon and into tonight.
  Hail to the size of quarters and winds up to 60 mph will be
  the main hazards.

- Very warm temperatures through the weekend, with a Heat
  Advisory in Dickey and LaMoure counties 1 PM to 8 PM
  Saturday.

- Isolated to scattered severe storms are possible late Saturday
  afternoon and into the night. Hail to the size of golf balls
  and damaging winds up to 70 mph will be the main hazards. A
  tornado or two is possible northwest.

- Isolated to scattered severe storms will be possible once
  again on Sunday.

&&

.DISCUSSION...
Issued at 345 PM CDT Fri Jul 12 2024

Currently mostly clear skies are found across the state, with
some diurnal cumulus in the James River Valley. Scattered
thunderstorms have developed in far northwest North Dakota along
a weak surface front. Ahead of this front is a surface trough
orientated north/south across the west central part of the
state. Aloft the ridge is still flattening with a small
shortwave in eastern Montana. This wave will move east through
the evening, combining forces with the cold front, kicking off
convection. At the surface with this wave is much drier dew
points. Currently dew points in North Dakota are in the 60s and
70s. With these higher dew points CAPE values are very high,
however the is a strong cap in place, via our morning soundings.
This would be why there is no diurnal cumulus elsewhere. Models
have a pseudo-dry line moving in from Montana behind the cold
front this evening that storms will form on. As of 3pm CT
there's a storm trying to go up in southern Dunn county. This
will be a good indicator on the status of the cap. This storm so
far has only produced a quick weak tornado, no hail. Most CAMs
are very different a few isolated cells turning into an
organized line moving through the state, then the rest of them
keep the isolated cells. So if the line happens wind will be
more of a concern, especially with dew points dropping. That
will make an inverted V sounding, which is ideal for severe
wind. Otherwise if isolated cells, it will mostly be hail
around 1 inch. Shear is not very high, it looks to be around
20kts. CAPE is much high in the moist air but then drops off
rapidly west of the river where the storms will be forming.
Confidence in the storm mode is relatively low for a few hours
before the event unfortunately. The forecast may have lower PoP
values than expected because of this uncertainly in storm mode
and timing. The general timing for the main show is 23z
(starting in the west) to around 08z (ending in the east).
Wildfire smoke will continue to affect the upper atmosphere,
really just affecting the color of the clear sky you see.

Saturday is more of the same with possible severe storms. SPC
has a slight risk (level 2/5) across most of the area. Most
CAMs have a line moving in from Montana around 02z. CAPE looks
to be around 1500 J/kg with shear values around 40kts. 0-3km
shear is around 30kts, so wind will be a bigger concern if the
storm mode is a line, otherwise hail would be bigger in size
around golf balls. Sunday another chance of severe storms are
possible. SPC has a marginal from Williston to Bismarck over to
the Red River Valley. There is also a slight risk in the north
central down through Harvey and east. Currently for Sunday CAPE
and shear is very high in the slight risk area. We'll see how
that evolves.

Saturday will be the warmest day with the highest humidity. The
James River Valley will be the warmest spot. We have issued a
Heat Advisory for just Dickey and LaMoure counties from 1pm to
8pm Saturday for heat index values as high as 103 degrees.

The ridge through the weekend will continue to flatten and turn
zonal with slight waves of energy moving through. High
temperatures through the weekend will slowly cool to the 80s by
Monday as a front and wave dip down from Canada. Temperatures
look to stay in the 80s with a big upper low spinning farther
up in Canada before dipping into the Great Lakes Wedneday. This
will put us in northerly flow, aiding to the slightly cooler
temps.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 345 PM CDT Fri Jul 12 2024

VFR through most of the period. There's a chance of
thunderstorms late this evening through about 08z. Confidence
is a little low so kept it all VCTS for now. Clouds in the James
River Valley have formed as MVFR and should lift higher this
afternoon. Winds will be light, may be gusting to 20kts this
evening.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM to 8 PM CDT Saturday for NDZ048-051.

&&

DISCUSSION...Smith
AVIATION...Smith
Hazardous weather outlook, Jul 12, 6:43 PM CDT, 3 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
643 PM CDT Fri Jul 12 2024

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-132345-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
643 PM CDT Fri Jul 12 2024 /543 PM MDT Fri Jul 12 2024/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Isolated severe storms are possible through tonight. The main
hazards will be hail to the size of quarters and winds up to 60
mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated to scattered severe thunderstorms are possible late
Saturday afternoon and into the night. The main hazards will be
hail to the size of golf balls and damaging winds to 70 mph. A
tornado or two are possible northwest.

More isolated to scattered severe storms are possible on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jul 12, 5:39 PM CDT, 1 hour 7 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
539 PM CDT Fri Jul 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     Hail             1 SSW Stanley           48.30N 102.40W
07/12/2024  M1.00 Inch       Mountrail          ND   Trained Spotter

&&
Local storm report, Jul 12, 5:43 PM CDT, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
543 PM CDT Fri Jul 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     Hail             5 S Stanley             48.25N 102.39W
07/12/2024  E1.00 Inch       Mountrail          ND   Public

            40 MPH winds with the hail.

&&
Local storm report, Jul 12, 5:54 PM CDT, 52 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
554 PM CDT Fri Jul 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     Funnel Cloud     7 NNW Tioga             48.48N 103.02W
07/12/2024                   Williams           ND   Public

            Relayed to NWS by Broadcast Media partner.

&&
Local storm report, Jul 12, 5:57 PM CDT, 49 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
557 PM CDT Fri Jul 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     Hail             7 S Palermo             48.24N 102.23W
07/12/2024  M1.75 Inch       Mountrail          ND   Emergency Mngr

&&
Local storm report, Jul 12, 6:22 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
622 PM CDT Fri Jul 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     Hail             8 NW Plaza              48.12N 102.06W
07/12/2024  M1.75 Inch       Mountrail          ND   Emergency Mngr

&&
Special weather statement, Jul 12, 6:28 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Bismarck ND
628 PM CDT Fri Jul 12 2024

NDZ010-011-130000-
Mountrail ND-Ward ND-
628 PM CDT Fri Jul 12 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL WARD AND EAST
CENTRAL MOUNTRAIL COUNTIES THROUGH 700 PM CDT...

At 628 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Makoti, or 27 miles southwest of Minot, moving
southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Plaza, Makoti, and Ryder.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4812 10144 4785 10167 4785 10175 4803 10208
      4818 10193
TIME...MOT...LOC 2328Z 298DEG 24KT 4804 10181

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

BESSON

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 7:15 PM CDTSpecial Weather StatementBISBowman30 min
Jul 11, 8:00 PM CDTSpecial Weather StatementBISBowman30 min
Jul 12, 2:10 PM CDTHeat AdvisoryBISDickey, LaMoure30 hr
Jul 12, 3:13 PM CDTTornado WarningBISDunn32 min
Jul 12, 4:02 PM CDTSevere Thunderstorm WarningBISBurke, Divide, Mountrail, Williams58 min
Jul 12, 4:51 PM CDTSevere Thunderstorm WarningBISBurke, Mountrail, Williams54 min
Jul 12, 5:33 PM CDTSevere Thunderstorm Warning Considerable damage threatBISMountrail, Ward57 min
Jul 12, 6:28 PM CDTSpecial Weather StatementBISWard32 min
Jul 12, 6:40 PM CDTSevere Thunderstorm WarningBISDunn, McKenzie65 min
Jul 12, 6:49 PM CDTSevere Thunderstorm WarningBISHettinger, Slope, Stark56 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.